Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 7, NWS Hanford, CA

December 15, 2016Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Dec 15, 2016, 10:46 PM PST for Kern County, Tulare County, California. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2016, 10:46 PM PST (06:46 UTC)
Expired
Dec 16, 2016, 12:15 AM PST
In force
89 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 116 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 6.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2016-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2016-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WGUS56 KHNX 160646
FFWHNX
CAC029-107-160815-
/O.NEW.KHNX.FF.W.0007.161216T0646Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1046 PM PST THU DEC 15 2016

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 1215 AM PST

* At 1043 PM PST, Doppler radar indicated heavy rain across the
  warned area.  Flash flooding is expected to begin shortly.

  Excessive rainfall over the Cedar Fire burn scar will result in
debris flow moving through the Kern River drainage. The debris flow
can consist of rock, mud, vegetation and other loose materials. 

* Some locations that will experience flooding include...
  Kernville, Wofford Heights and Riverkern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
      3571 11870 3588 11869

$$

Rowe/Riley
2 follow-up statements
033 
WGUS76 KHNX 160724
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1124 PM PST THU DEC 15 2016

CAC029-107-160815-
/O.CON.KHNX.FF.W.0007.000000T0000Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1124 PM PST THU DEC 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PST FOR
NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES...

At 1123 PM PST, Doppler radar indicated heavy rain across the warned
area.  Flash flooding is expected to begin shortly.

Excessive rainfall over the Cedar Fire burn scar will result in
debris flow moving through the Kern River Basin. The debris flow can
consist of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Kernville, Wofford Heights and Riverkern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
      3571 11870 3588 11869

$$

Riley
779 
WGUS76 KHNX 160811
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1211 AM PST FRI DEC 16 2016

CAC029-107-160820-
/O.EXP.KHNX.FF.W.0007.000000T0000Z-161216T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
1211 AM PST FRI DEC 16 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN
TULARE COUNTIES WILL EXPIRE AT 1215 AM PST...

Flooding will continue.

LAT...LON 3588 11843 3581 11843 3574 11840 3567 11855
      3571 11870 3588 11869

$$

Riley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 2:37 PM PST, 8 hours 9 minutes earlier.

Area forecast discussion, Dec 15, 2:37 PM PST, 8 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
237 PM PST Thu Dec 15 2016

.SYNOPSIS...A strong storm system will move across Central
California through Friday. Moderate to heavy rain and higher
elevation snow along with gusty winds will accompany the storm as
it passes. Much cooler temperatures and drier conditions are
expected Satruday through the middle of next week. Temperatures
will lower to below normal by the end of the week and into the
weekend.

&&

.DISCUSSION...Rain and higher elevation snow pushed into our area
overnight ahead of a strong upper low currently centered well off
the northern Baja coast near 32N/130W. Precipitation totals so far
have generally ranged from 0.50 inches to 0.75 inches of liquid
precipitation in Yosemite National Park with the snow level
currently running around 9000 feet. Further south rainfall amounts
of a quarter to half inch have been common in the Southern Sierra
Nevada between Yosemite Park and Kings Canyon while amounts have
been a tenth of inch of less so far in higher elevations of Tulare
County. Rainfall amounts in the San Joaquin Valley have been
generally light with most locations picking up between a trace and
a tenth of an inch of rain.

Radar composites are showing a band of moderate to heavy
precipitation north of our area. As this band of deep moisture
continues to drift southward this evening as the low approaches it
will be fed additional tropical moisture being pulled up northward
from the offshore low which will result in periods of moderate to
heavy precipitation for our area this evening through Friday
morning. QPF progs are indicating some very impressive rainfall
totals for our area with 4-6 inches of liquid precipitation
expected for much of the Southern Sierra Nevada from Kings Canyon
northward and 2-4 inches of liquid precipitation in the Tulare
County mountains. As a result of the heavy precipitation several
feet of new snow will be possible through Friday in the southern
Sierra Nevada and a Winter Storm Warning remains in effect above
8000 feet through 1000 am PST Friday.

Below 8000 feet, a big concern is with heavy rainfall expected
over burn scarred areas the potential exists for flash flooding in
the mountains and adjacent foothills and a Flash Flood Watch
remains in effect the Southern Sierra Nevada below 8000 feet, the
southern Sierra foothills and the Kern County mountains through
400 pm PST Friday. Moderate to heavy rainfall is also anticipated
for the San Joaquin Valley this evening through Friday morning
with most locations on the west side picking up between half an
inch and an inch of rain while an inch to 1.5 inches of rain is
expected on the eastern side of the valley. The moderate to heavy
rainfall will result in nuisance flooding over San Joaquin Valley
and a Flood Watch remains in effect for the valley through Friday
afternoon. Lesser rainfall amounts are expected in the Kern County
Deserts, but localized street flooding will be possible tonight
through Friday morning.

As the low moves east of our area on Friday a cold front will push
through the area behind it on Friday afternoon resulting in
plummeting snow levels and increased winds. This will adversely
impact travel over the Kern County Mountains and Deserts and as a
result a wind advisory has been issued for the Kern County Deserts
from 1000 am PST Friday through 1000 pm PST Friday where wind gusts
above 50 mph will be possible. A Winter Weather Advisory has been
posted for the Kern County Mountains from 1000 am PST Friday
through 400 am PST Saturday where winds gusts above 50 mph and
light snowfall accumulations over the passes will potentially
make travel difficult.

By Saturday morning the precipitation will taper off and a colder
and drier airmass will settle in over our area. Some upslope low
clouds will persist in the south end of the San Joaquin Valley and
the valley facing slopes of the Tehachapi Mountains on Saturday
morning with skies clearing out by Saturday afternoon. With clear
skies, diminished winds, light winds and a dry airmass in place
there is a potential for a widespread freeze across the San
Joaquin Valley on Sunday morning. Another freeze will be possible
on Monday as the cold and dry airmass remains in place across our
area.

The medium range models and their ensemble means are in good
agreement indicating high pressure will amplify off the CA coast
early next week with dry weather anticipated across our area
through midweek with a slight day to day warming trend. A Pacific
shortwave pushing through the PAC NW on Tuesday Night will provide
for some high clouds and enough mixing to inhibit widespread fog
formation inn the San Joaquin Valley. The models are indicating
the potential for another low pressure system pushing into central
CA by the end of next week with the GFS indicating the northern
portion of our CWFA will have the potential for some precipitation
while the ECMWF is further north.

&&

.AVIATION...MVFR/IFR in ceilings and precipitation across Central
CA through 18z Friday. Mountain obscurations in Sierra
precipitation. VFR in the Kern County desert through 03z becoming
MVFR tonight in ceilings and precipitation.

&&

.AIR QUALITY ISSUES...None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Wind Advisory from 10 AM to 10 PM PST Friday CAZ098-099.

Flood Watch through Friday afternoon CAZ089>092.

Flash Flood Watch through Friday afternoon CAZ093>097.

Winter Weather Advisory from 10 AM Friday to 4 AM PST Saturday
ABOVE 3000 FEET CAZ095.

Winter Storm Warning until 10 AM PST Friday ABOVE 8000 FEET
CAZ096-097.

&&

public...DS
avn/fw...JDB
synopsis...DS

weather.gov/hanford

In the hours before

Local storm report, Dec 15, 7:21 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
721 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     NON-TSTM WND GST RIDGECREST              35.63N 117.66W
12/15/2016  M47 MPH          KERN               CA   MESONET

            RIDGECREST CITY HALL (STATION ID DW4346).

&&

BSO
Local storm report, Dec 15, 8:36 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
836 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLOOD            1 ESE BASS LAKE         37.31N 119.54W
12/15/2016                   MADERA             CA   LAW ENFORCEMENT

            BOULDER ON ROADWAY - RD 274 & LAKE VIEW DR.
            (NEAR BASS LAKE).

&&

BSO
Local storm report, Dec 15, 8:45 PM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
845 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            10 N CATHYS VALLEY      37.57N 120.12W
12/15/2016                   MARIPOSA           CA   LAW ENFORCEMENT

            ROADWAY FLOODING NEAR THE BAGBY BRIDGE ON
            HIGHWAY 49.

&&

BSO
Local storm report, Dec 15, 9:49 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
949 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLOOD            1 SSW CLOVIS            36.80N 119.71W
12/15/2016                   FRESNO             CA   LAW ENFORCEMENT

            TREE FELL AND NOW BLOCKING ROADWAY ON
            NORWICH AVENUE NEAR SHAW & CLOVIS AVENUES,
            POSSIBLY DUE TO HEAVY RAIN.

&&

BSO
Local storm report, Dec 15, 9:52 PM PST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
952 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLOOD            4 SW SHAVER LAKE        37.06N 119.36W
12/15/2016                   FRESNO             CA   LAW ENFORCEMENT

            LARGE BOULDERS ON ROADWAY REPORTED BY CHP ON
            HIGHWAY 168 NEAR CRESSMAN RD; DUE TO HEAVY
            RAIN.

&&

BSO
Local storm report, Dec 15, 10:38 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1038 PM PST THU DEC 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLOOD            5 NNW MIDPINES          37.60N 119.97W
12/15/2016                   MARIPOSA           CA   LAW ENFORCEMENT

            TREE IN ROADWAY LIKELY DUE TO HEAVY RAIN ON
            HIGHWAY 140 NEAR BULL CREEK RD.

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 5:52 PM PSTAreal Flood AdvisoryHNXMadera, Mariposa53 min
Dec 15, 6:43 PM PSTAreal Flood AdvisoryHNXMadera, Mariposa2 hr
Dec 15, 6:48 PM PSTAreal Flood AdvisoryHNXFresno, Tulare117 min
Dec 15, 8:46 PM PSTAreal Flood AdvisoryHNXMadera, Mariposa59 min
Dec 15, 9:51 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa54 min
Dec 15, 11:09 PM PSTFlash Flood WarningHNXFresno, Tulare96 min
Dec 15, 11:55 PM PSTFlash Flood WarningHNXTulare95 min
Dec 16, 12:13 AM PSTFlash Flood WarningHNXKern, Tulare92 min
Dec 16, 2:10 PM PSTFreeze WatchHNX24 hr
Dec 16, 2:10 PM PSTFreeze WatchHNX24 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.